Menu
Categories
Bob Vogel
Para/Medic: Spinal Cord Injury and Deep Vein Thrombosis
July 1, 2013 Columns

Bob VogelQ. I’m 40 and in my 15th year as a T4 complete para. When I was first injured and still in bed from spinal surgery, my right thigh became swollen. It turned out I had developed a blood clot in my thigh. I was put on IV blood thinners, then sent home on the oral blood thinner warfarin. A check-up six months later showed the clot had dissolved, and I was able to quit taking warfarin.

Last year I fell out of my chair and broke my right femur just above the knee and my leg was put in a splint. About two weeks later I noticed a lot of swelling around my knee and lower thigh so I went to my doctor to have it checked out. An ultrasound showed I had a blood clot right where the swelling was happening. I was put on warfarin again.


I figured I’d be able to stop the warfarin after six months, but this time the blood clot didn’t dissolve. There was still blood flow through the vein, and the hematologist said based on my history I should stay on a low dose of 5mg once a day of warfarin for the rest of my life.


Does SCI increase the risk of blood clots? Do injuries combined with SCI increase the risk of blood clots? How does warfarin reduce the risk of blood clots?

— Anna

A. Anna, the technical term for a blood clot in a limb is deep vein thrombosis. It is an extremely serious condition because the blood clot can break off and travel through the blood stream and end up in the lungs, where it can cause a pulmonary embolism — a condition in which the clot blocks one or more arteries in the lungs. This can cause permanent lung damage or even death.

Diana Elledge, RN, with the Craig Hospital Nurse SCI Nurse Advice Line, explains that spinal cord injury puts a person at a slightly higher risk for deep vein thrombosis because of the reduced movement of paralyzed limbs. However, any condition that causes blood flow to slow down — from extended bed rest to conditions that cause inactivity of a limb or limbs — increase the risk of DVT. Put another way, your blood is supposed to be moving through your veins. When blood movement slows down, the risk of DVT goes up. “The best thing to do to prevent DVT is to stay active,” says Elledge. “Just getting out of bed and into your wheelchair moves blood through the system. The more active you are, the better. Exercise is very important, because it gets blood moving through the system.”

Other factors that raise your risk of DVT include being overweight, a history of heart attack or stroke and/or family history of DVT. Smoking is a big risk factor for DVT because it damages blood vessels and decreases the amount of oxygen that goes to the body. For women, birth control medication or hormone replacement can also raise the risk of DVT.

You asked if injuries can cause a DVT. The answer is yes. The injury could be as minor as a bump that causes a bruise, or as significant as a sprain or broken bone. Any additional or unusual swelling that appears after having an injury or surgery, should be immediately seen by a physician!

Edema — blood and fluid pooling in tissues — is another risk factor for DVT. It is important to control edema by elevating legs and wearing compression stockings. See Resources for additional information on edema.

According to Elledge, common symptoms of DVT can run the gamut from subtle to very obvious and include one or more of the following: swelling in a limb, usually accompanied by a noticeable warmness; or coolness to the touch of the swollen area. If you have sensation, the swollen area may be painful or tender, or there may be increased spasticity. Additional symptoms include skin that is discolored. Usually it appears red, but it can also be bluish, purple or pale. Elledge explains that DVT symptoms are an emergency situation and need to be immediately assessed by a physician or in an emergency room.

“The biggest danger of a DVT is that it can break off and cause a pulmonary embolism, which can be fatal,” says Elledge. Signs of a pulmonary embolism include difficulty breathing, sudden onset chest pain, coughing up blood or fainting. Symptoms of pulmonary embolism are a serious emergency and reason to call 911.

DVT is diagnosed by symptom, a physical exam and ruling out other possibilities like cellulitis. The next step is usually a two-part ultrasound called a Duplex. In the first part, the technician tries to collapse or compress deep veins in the limb by pushing on them with the ultrasound wand — a clot will prevent a vein from completely collapsing. The second part looks for abnormalities in the blood flow

If a DVT is found, treatment will start immediately. The goals are to stop the clot from getting any bigger, to prevent it from breaking off and causing a pulmonary embolism, to avoid permanent swelling of the limb and to prevent recurring clots. Treatment options vary depending on the size and severity of the DVT. If a clot is large, initial treatment may be hospitalization and IV heparin, a powerful blood thinner that starts working right away. A treatment option for a smaller DVT could be going home and self-injecting low molecular-weight heparin, followed up by taking warfarin, a blood thinner taken by mouth. Warfarin is usually taken for three to six months.

Anticoagulants such as warfarin, heparin and LMWH prevent blood clots by thinning the blood. This puts them in a different category of drugs than Plavix, which is used in coronary artery disease and works by keeping blood platelets from sticking together.

While taking warfarin people need to have their blood tested on a regular basis using a prothrombin time and international normalized ratio tests to make sure the blood is thin enough to reduce the chance of clotting but not so thin that it causes dangerous bleeding.

Usually people take warfarin until the clot is dissolved. However, in some instances, where a person has a history of more than one DVT, or if the blood clot doesn’t dissolve, a hematologist may suggest staying on a low dose of warfarin for life. I know about this because I’ve had two DVTs, both from broken femurs. And my second DVT didn’t dissolve. After speaking with my hematologist and looking at statistics of having another DVT, I decided to stay on a low dose of warfarin and have been since 2007. And it’s not a big deal. Per my doctors suggestion, I keep my INR blood level around 1.8 (standard INR with no blood thinners is 1.0). I get my blood drawn once a month, and it stays fairly even. I’m still fairly rough and tumble, and in my “survey of one” with INR of 1.8, I don’t bruise any more than usual, and minor cuts and scrapes aren’t a problem.

I decided to stay on blood thinners because I’m a dad I want to be around for my daughter, Sarah.

Best of luck, Anna. I hope staying on warfarin is as non-eventful for you as it has been for me.

Resources
• Para/Medic, Managing Edema; http://www.newmobility.com/2011/07/managing-edema/
• Para/Medic, Understanding Cellulitis; http://www.newmobility.com/2011/05/paramedic-understanding-cellulitis/

Advice in this column is supported by Craig Hospital’s SCI Nurse Advice Line, a toll-free hotline for people living with SCI, a community service partially funded by grants from the PVA Education Foundation, Craig H. Nielsen Foundation and Caring for Colorado Foundation. For non-emergency nursing information about SCI health, call 800/247-0257 between 9 a.m. and 4 p.m. Mountain time. If you have a health question, contact Bob Vogel at rhvshark@mac.com.

Facebook Comments

Comments

Leave a Reply

***